Hydrocodone Overdose | Signs, Symptoms, & Treatment Options
Hydrocodone is highly prone to abuse, which can result in serious short- and long-term health problems, including life-threatening opioid overdose events.
Hydrocodone is a strong semi-synthetic opioid analgesic (painkiller) that is created by chemically modifying the opiate drug codeine. It is used in a variety of brand-name and generic medications intended for moderate to severe pain relief, sometimes including chronic pain relief.
Hydrocodone is often used in combination products featuring hydrocodone and acetaminophen (Norco, Vicodin, Lortab, etc.), or hydrocodone and ibuprofen (Ibudone, Vicoprofen, etc.).
Hydrocodone’s mechanism of action is similar to that of other opioid drugs like morphine, oxycodone, heroin, and fentanyl.
When used, hydrocodone is absorbed into the bloodstream and binds to opioid receptors in the central nervous system. This calms mental and physical tension and changes how the nervous system responds to pain.
However, hydrocodone also activates the body‘s habit-building dopamine system. At higher doses, this can trigger a pleasurable euphoria that increases the risk of addiction and overdose.
An overdose occurs when a person’s dose of hydrocodone causes dangerous side effects, especially breathing problems.
This can cause lasting harm or death, especially if hydrocodone is abused with other CNS depressant drugs (alcohol, benzodiazepines, sleeping pills,) or potent CNS stimulants (cocaine, methamphetamine, amphetamines).
Signs & Symptoms Of Hydrocodone Overdose
Opioid overdoses, including hydrocodone overdose, are extremely dangerous and can be recognized by certain distinctive symptoms, namely:
- slow or shallow breathing
- weak and slow pulse
- deep snoring or gurgling, known as the opioid ‘death rattle’
- severe drowsiness and heavy nodding
- pale, cold, and clammy skin
- blue-tinted fingertips and lips
- constricted, pinpoint pupils
- unresponsiveness or coma
Substance abuse can involve a wide-range of different substances and combinations of drugs, yielding a variety of physical and behavioral reactions and levels of risk for drug overdose.
Signs & Symptoms Of Acetaminophen Toxicity
Abusing certain hydrocodone combination products can also result in acetaminophen overdose, another dangerous form of drug overdose that is associated with severe liver damage, potentially including fatal liver failure.
Signs and symptoms of acetaminophen toxicity may include:
- abdominal pain
- nausea and vomiting
- loss of appetite
- jaundiced (yellowed) eyes and skin
It can take twelve hours or more for these symptoms to appear after the overdose occurs. If you or someone around you begin to experience these signs and symptoms, seek medical help as soon as you can.
Hydrocodone Overdose Treatment
Opioids are involved in nearly 70% of United States drug overdose deaths.
If you recognize or suspect that an opioid overdose has occurred, it is extremely important that you react quickly. Each minute that a person goes without adequate oxygen increases the risk of death or lasting physical and mental injury.
The two most important steps you can take are:
- calling your local emergency department (911)
- administering naloxone (brand name Narcan)
Naloxone is a non-toxic medication that quickly reverses the effects of opioid drugs. It comes as a nasal spray and is available in pharmacies, carried by emergency responders, and often stocked in public places.
If you don’t have naloxone or have already administered it, keep the victim awake if at all possible, or place them on their side in the recovery position while waiting for help.
If the victim stops breathing, administer CPR and/or use an AED (automatic external defibrillator) if one is available.
Once emergency responders arrive they will likely begin to provide advanced medical care, monitoring the victim‘s vital signs and using additional doses of naloxone, breathing or life support, fluid support, and other interventions.
Risk Factors For Hydrocodone Overdose
A variety of factors put certain individuals at a higher risk of overdose. These key risk factors include:
- hydrocodone dependence and addiction, which can lead to the development of tolerance and the need to take increasingly large opioid doses over time
- using hydrocodone with a prior history of drug abuse
- tampering with hydrocodone products to increase their effects, typically through chewing, smoking, snorting, or injection
- going without hydrocodone for a period of time (spent in jail, recovery, or simply without access to the drug) and then taking your prior dose with reduced tolerance
- using counterfeit hydrocodone products that may contain more potent synthetic opioid drugs like fentanyl
- abusing hydrocodone with other drugs of abuse, especially other CNS depressants
Treatment Programs For Hydrocodone Abuse & Addiction
The best way to prevent hydrocodone overdoses is to use your medication responsibly and seek professional treatment for any chronic or compulsive patterns of drug abuse you or your loved ones live with.
Available treatment options for opioid use disorders can include:
- medical detoxification
- inpatient or outpatient treatment
- medication-assisted treatment (MAT)
- behavioral therapies and counseling
- peer support
- alternative therapies
To learn more about your options for dealing with chronic hydrocodone abuse, please contact Ohio Recovery Center today.
- American Psychological Association (APA) — Recognizing and Responding to Opioid Overdose https://www.apa.org/advocacy/substance-use/opioids/resources/recognizing-overdose.pdf
- Centers for Disease Control and Prevention (CDC) — Reverse Overdose to Prevent Death https://www.cdc.gov/opioids/overdoseprevention/reverse-od.html
- National Institute On Drug Abuse (NIDA) — Overdose Death Rates https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates
- National Library of Medicine: MedlinePlus — Hydrocodone https://medlineplus.gov/druginfo/meds/a614045.html#:~:text=Hydrocodone%20is%20used%20to%20relieve,with%20other%20medications%20or%20treatments.